Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Huntsville, AL

December 18, 2016Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 18, 2016, 12:20 AM CST for Colbert County, Franklin County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2016, 12:20 AM CST (06:20 UTC)
Expired
Dec 18, 2016, 1:00 AM CST
In force
40 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 12:48 AM CSTTSTM WND DMG4 Nnw Littleville, ALTREES DOWN IN POWER LINES IN COLBERT HEIGHTS AREA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 8:58 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS54 KHUN 180620
SVRHUN
ALC033-059-180700-
/O.NEW.KHUN.SV.W.0091.161218T0620Z-161218T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1220 AM CST SUN DEC 18 2016

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southern Colbert County in northwestern Alabama...
  Northern Franklin County in northwestern Alabama...

* Until 100 AM CST

* At 1220 AM CST, a severe thunderstorm was located near Belmont, or
  near Tishomingo State Park, moving northeast at 70 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Crooked
  Oak, Mynot, Spring Valley, Little Bear Creek Reservoir and New
  Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for north central
and northwestern Alabama.

LAT...LON 3456 8815 3467 8813 3467 8812 3473 8757
      3444 8764 3438 8816
TIME...MOT...LOC 0620Z 239DEG 59KT 3454 8813 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

SL.77
1 follow-up statement
535 
WWUS54 KHUN 180643
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1243 AM CST SUN DEC 18 2016

ALC033-059-180700-
/O.CON.KHUN.SV.W.0091.000000T0000Z-161218T0700Z/
Colbert AL-Franklin AL-
1243 AM CST SUN DEC 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES...

At 1242 AM CST, a severe thunderstorm was located near Tuscumbia,
moving east at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Russellville, Tuscumbia, Littleville, Posey Loop, Crooked Oak, Red
Rock, Spring Valley, New Bethel, Pleasant Ridge and Tharptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for north central
and northwestern Alabama.

LAT...LON 3451 8762 3448 8785 3470 8787 3473 8757
TIME...MOT...LOC 0642Z 260DEG 58KT 3465 8778 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:16 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 17, 11:16 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1116 PM CST Sat Dec 17 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 905 PM CST Sat Dec 17 2016

New tornado watch until 3 am for much of nw AL and portions of mid
TN. Lauderdale, Colbert, Franklin AL, Limestone and Lawrence
counties all in AL. Lincoln and Moore counties in TN. CAPEs are not
that impressive but with very high shear values and a 50 kt low
level jet, the tornado watch was extended to much of nw AL and
portions of srn mid TN.

A strong arctic cdfnt is now entering wrn TN with a much colder air
mass behind the cdfnt. For an example temps over sern MO (behind the
cdfnt) are arnd 30 degrees while just ahead of the cdfnt temps were
in the low 70s. Looks like the cdfnt will be entering nw AL by
midnight and the HSV area arnd 09z and then out of ne Al by 13z.

Lowered the pops for this evening based on current radar trends and
adjusted the wind gusts up a little to better reflect the current
gusts. Otherwise will keep the rest of the fcst as is.

With very cold air behind the cdfnt, still looks possible for some
light fzra on Sunday mrng, mainly north of the TN river. Not planning
on any changes with the winter wx advisory attm.

.SHORT TERM...(6 AM Sunday through Monday)
Issued at 248 PM CST Sat Dec 17 2016

The transition from rain to freezing rain should continue east and
reach Madison county by around 12z and Jackson County and southern
middle TN counties shortly after. Not expecting a long time frame for
the freezing rain to fall given the strong push of cold and dry air
behind it. A Winter Weather Advisory was issued for Lauderdale,
Colbert, Limestone, Madison and Jackson Counties in AL and Moore,
Franklin and Lincoln in TN. For Limestone, Madison and Jackson
counties- we are mostly concerned with the northern half of these
counties getting the ice accumulation. The reason is because the
intrusion of cold air isn't going to push all the way through our
counties, at least not this early in the day. This would limit the
freezing rain in areas south and in areas not in the advisory. This
will have to be monitored because 1 degree makes all the difference.
In terms of temps, they will be tricky. They will plummet behind the
front so overnight lows and daily highs may both be reached in the
morning. Once the freezing rain begins they may stabilize/increase a
deg or two and then fall once again in the afternoon once the precip
is over.

Like mentioned above, rain should end quickly west to east. It
should be out of NW AL by 15-16z, out of Huntsville by 18-19z and
out of the rest of the area by 21-22z. This is the best forecast
right now but if precip lingers, extending the advisory may need to
occur. Winds will breezy behind the precip with the gradient
tightening as high pressure quickly builds south. Forecast winds
could be a bit low so could see gusts 15-20 mph across the area.

Then it gets really cold. As temps continue to fall, the clear skies
will help temps to fall to the upper teens and lower 20s Sunday
night. With winds still around 5-10mph, wind chills will be in the
single digits in areas to the west and the teens in areas to the
east. There may not be too much lingering precip on the roads given
how warm it has been and the wind being elevated but if there is, it
will freeze Sunday night and could cause isolated slick spots Monday
morning.

.LONG TERM...(Monday night through Friday)
Issued at 237 PM CST Sat Dec 17 2016

Below freezing temps with wind chills in the teens, will linger well
into Monday morning and afternoon temps will only recover into the
upper 30s in NW AL and SoMid TN to the mid 40s in NE AL. Dry
conditions throughout the day Monday thanks to the sfc high starting
to build in behind the front. Overnight lows will be a little warmer
than Sunday night, ranging from the mid 20s to the lower 30s.

Tuesday will also be dry and a little warmer as the sfc high brings
back southerly flow. Highs will be seasonable around 50 with lows in
the mid/upper 30s. On Wednesday, an upper-level trough will swing
through the Midwest bringing a cold front into the area after
Midnight. Showers are possible along and ahead of the front. They
will taper off from west to east on Thursday. Behind the frontal
passage, lows on Thursday will drop about 10 degrees compared to the
night before into the lower 30s.  The upper-level trough will
quickly move eastward and sfc high pressure will build back in for
Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Dec 17 2016

Arctic cdfnt is now just west of nw AL. As the cdfnt moves across
the cwa overnight, there will be a chc of shra/tsra ahead of the
cdfnt. Best chc of shra/tsra at KMSL will be between 07z and 09z and
between 08z and 10z at KHSV. After the cdfnt moves across the taf
site much colder air will push across the TN valley. This may
transition any linger rain to fzra rain at the taf sites. Attm the
best chc of fzra at KMSL will be between 15z and 17z and between 16z
and 18z at KHSV. Otherwise expect mainly mvfr conditions thru 00z.
After 00z expect vfr conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from 6 AM to noon CST Sunday for ALZ006-009.

     Winter Weather Advisory from 3 AM to 9 AM CST Sunday for ALZ001-002-
     005.

TN...Winter Weather Advisory from 6 AM to noon CST Sunday for TNZ076-096-
     097.

&&

NEAR TERM...007
SHORT TERM...LN
LONG TERM...JMS
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 17, 3:14 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CST SAT DEC 17 2016

ALZ001>010-016-TNZ076-096-097-181300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
314 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AN ARCTIC COLD FRONT WILL BRING A LINE OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE PRIMARY IMPACT WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS...ALTHOUGH THERE IS A LOW
TORNADO THREAT MAINLY FOR LOCATIONS IN NORTHWEST ALABAMA NEAR THE
MISSISSIPPI AND TENNESSEE BORDER. THE THREAT FOR SEVERE WEATHER WILL
END AROUND 2 TO 3 AM FOR NORTHWEST ALABAMA AND 4 TO 5 AM FOR THE
REMAINDER OF THE OUTLOOK AREA.

LIGHT RAIN WILL THEN TRANSITION TO LIGHT FREEZING RAIN AS THE ARCTIC
AIRMASS ARRIVES IN THE AREA AROUND 3 AM SUNDAY MORNING FOR NORTHWEST
ALABAMA AND 6 AM FOR SOUTHERN MIDDLE TENNESSEE AND NORTH CENTRAL ALABAMA.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR FREEZING RAIN
ACCUMULATIONS UP TO A TENTH OF AN INCH...SEE THE WINTER WEATHER
ADVISORY FOR LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE WINTER WEATHER ADVISORY AND FREEZING RAIN IS FORECAST TO END IN
NORTHWEST ALABAMA BY 6 AM AND BY NOON FOR AREAS NORTH OF THE
TENNESSEE RIVER. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE
POSSIBLE...MAINLY ON ELEVATED SURFACES.

TEMPERATURES ARE THEN EXPECTED TO PLUMMET SUNDAY NIGHT...WITH WIND
CHILL VALUES FALLING INTO THE TEENS TO PERHAPS SINGLE DIGITS BY
MONDAY MORNING. ANY LINGERING PRECIP ON THE ROADS MAY FREEZE SUNDAY
NIGHT INTO MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT.

In the hours before

Special weather statement, Dec 17, 11:02 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1102 PM CST Sat Dec 17 2016

ALZ001-002-180615-
Lauderdale-Colbert-
Including the cities of...Florence...Muscle Shoals...Sheffield...
Tuscumbia
1102 PM CST Sat Dec 17 2016

...Severe possibly tornadic thunderstorms over North Mississippi
approaching Colbert and Lauderdale Counties by 1130 PM to midnight
CST...

There are a couple of severe possibly tornadic thunderstorms that
are approaching Colbert and Lauderdale Counties from northeast
Mississippi. These storms have a history of producing damage or
showing signs of rotation. They are currently moving at approximately
70 MPH.

Residents in Colbert and Lauderdale Counties should be prepared for
possible warnings over the next hour as these storms approach
Northwest Alabama.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 11:12 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale33 min
Dec 17, 11:20 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale40 min
Dec 17, 11:23 PM CSTTornado WarningHUNLauderdale37 min
Dec 17, 11:27 PM CSTTornado WarningHUNColbert, Lauderdale33 min
Dec 17, 11:45 PM CSTSevere Thunderstorm WarningHUNLauderdale30 min
Dec 17, 11:55 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Dec 18, 12:08 AM CSTSevere Thunderstorm WarningHUNLauderdale37 min
Dec 18, 12:25 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Dec 18, 12:40 AM CSTSevere Thunderstorm WarningHUNFranklin35 min
Dec 18, 1:06 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison24 min
Dec 18, 1:14 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min
Dec 18, 1:30 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison45 min
Dec 18, 1:46 AM CSTSpecial Weather StatementHUNLawrence29 min
Dec 18, 1:48 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan27 min
Dec 18, 2:16 AM CSTSpecial Weather StatementHUNMorgan29 min
Dec 18, 2:20 AM CSTSpecial Weather StatementHUNMadison25 min
Dec 18, 2:28 AM CSTSpecial Weather StatementHUNMadison32 min
Dec 18, 4:00 AM CSTSpecial Weather StatementHUNJackson15 min
Dec 18, 4:21 AM CSTSpecial Weather StatementHUNDeKalb24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.